Alert archive / New York / Gale Watches in 2026
Gale Watch 4, NWS Buffalo, NY
NWS Buffalo, NY issued this gale watch at Feb 5, 2026, 1:07 PM EST. It took effect at Feb 6, 2026, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 5, 2026, 1:07 PM EST (18:07 UTC)
- In effect from
- Feb 6, 2026, 7:00 PM EST
- Expired
- Feb 6, 2026, 12:39 AM EST
- In force
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
175 WHUS71 KBUF 051807 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 107 PM EST Thu Feb 5 2026 LOZ042-043-062-063-060215- /O.NEW.KBUF.GL.A.0004.260207T0000Z-260207T1500Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- 107 PM EST Thu Feb 5 2026 ...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... * WHAT...Northwest winds to 35 knots and waves 9 to 12 feet possible. * WHERE...The nearshore and open waters of Lake Ontario from the Niagara River to Sodus Bay. * WHEN...From Friday evening through Saturday morning. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ EAJ
2 follow-up statements
780 WHUS71 KBUF 060318 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1018 PM EST Thu Feb 5 2026 LOZ042-043-062-063-061200- /O.CON.KBUF.GL.A.0004.260207T0000Z-260207T1500Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- 1018 PM EST Thu Feb 5 2026 ...GALE WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... * WHAT...Northwest winds to 35 knots and waves 10 to 13 feet possible. * WHERE...The nearshore and open waters of Lake Ontario from the Niagara River to Sodus Bay. * WHEN...From Friday evening through Saturday morning. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
701 WHUS71 KBUF 060539 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1239 AM EST Fri Feb 6 2026 LOZ042-043-062-063-061345- /O.UPG.KBUF.GL.A.0004.260207T0000Z-260207T1500Z/ /O.NEW.KBUF.GL.W.0006.260207T0000Z-260207T1500Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- 1239 AM EST Fri Feb 6 2026 ...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST SATURDAY... * WHAT...Northwest winds to 35 knots and waves 10 to 13 feet expected. * WHERE...The nearshore and open waters of Lake Ontario from the Niagara River to Sodus Bay. * WHEN...From 7 PM this evening to 10 AM EST Saturday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LEZ040-041-061345- /O.NEW.KBUF.SC.Y.0010.260207T0000Z-260207T2100Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1239 AM EST Fri Feb 6 2026 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST SATURDAY... * WHAT...Northwest winds 15 to 25 knots expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From 7 PM this evening to 4 PM EST Saturday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ030-061345- /O.NEW.KBUF.SC.Y.0010.260207T0000Z-260208T0600Z/ Lower Niagara River- 1239 AM EST Fri Feb 6 2026 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM EST SUNDAY... * WHAT...Northwest winds 15 to 25 knots expected. * WHERE...The Lower Niagara River. * WHEN...From 7 PM this evening to 1 AM EST Sunday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this gale watch went out at Feb 5, 6:20 AM EST, 6 hours 47 minutes earlier. Its key messages:
- 1) Light lake effect snow will continue southeast and then south of Lake Ontario through this morning. 2) Widespread light to moderate snowfall is expected Friday and Friday night, and combined with gusty winds will support blowing and drifting snow and poor visibility. 3) Light lake effect snow will develop Saturday and persist through the weekend. 4) Dangerously cold temperatures and wind chill values return for the weekend.
Area forecast discussion, Feb 5, 6:20 AM EST, 6 hours 47 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
620 AM EST Thu Feb 5 2026
.WHAT HAS CHANGED...
Extreme Cold Watch was issued for western and north-central NY
this weekend.
&&
.KEY MESSAGES...
1) Light lake effect snow will continue southeast and then south of
Lake Ontario through this morning.
2) Widespread light to moderate snowfall is expected Friday and
Friday night, and combined with gusty winds will support blowing and
drifting snow and poor visibility.
3) Light lake effect snow will develop Saturday and persist through
the weekend.
4) Dangerously cold temperatures and wind chill values return
for the weekend.
&&
.DISCUSSION...
KEY MESSAGE 1...Light lake effect snow will continue southeast and
then south of Lake Ontario through this morning.
Light lake effect snow found across much of the BUF CWA this morning
will shift to the south of Lake Ontario through the early morning
hours, where it will remain into the early afternoon. Snow is
expected to remain mostly on the light side as synoptic moisture and
equilibrium heights are limited compared to a more significant
event. Equilibrium heights mainly to around 4k feet will allow some
lake snow development. The best potential for snow will be through
the first few hours after daybreak as a trough drops south across
the region bringing some slightly better lift and moisture briefly.
Any lake effect snow south of Lake Ontario will scatter out during
the late morning to early afternoon as the trough tracks away from
the area, and drier air works into the region.
With thermal profiles mainly within the dgz, snow ratios will be
high resulting in light fluffy snow. Accumulations to an inch or two
along the Lake Ontario shoreline of Monroe County and southeast to a
large portion of Wayne and Northern Cayuga counties. Outside of
these areas, an inch or less is expected for the rest of the areas
along and south of Lake Ontario.
KEY MESSAGE 2...Widespread light to moderate snowfall is expected
Friday and Friday night, and combined with gusty winds will support
blowing and drifting snow and poor visibility.
A series of shortwave troughs will move south within a broader
trough across the Great Lakes region Friday through Friday night. An
area of low pressure will move across northern Ontario and Quebec
and an associated cold front will cross the Great Lakes region.
Initially, warm air advection will take place across the forecast
area Friday morning. Large scale forcing and increasing moisture
will support light snow to move into western NY Friday morning. Snow
will slowly expand eastward and about an inch or two of snow is
possible across far western NY, with amounts 2-3 inches possible
across the Chautauqua Ridge. Further east, light snow and little to
no accumulation is expected through Friday afternoon.
The main story will be the passage of an arctic cold front across
the forecast area Friday night. Cold air and moisture will deepen
along and behind the front and snow will intensify overnight. A
lowering of the tropopause to 600mb coupled with a 35-40kt low-level
jet in a well-mixed boundary layer will support gusty winds through
Saturday. Gusty winds and dry snow will create blowing snow and poor
visibility. Moisture will pull away quickly, with falling snow
tapering off from west to east late Friday night through Saturday
morning. Gusty winds and dry, fresh snow will continue to support
blowing snow through Saturday. A widespread 2 to 4 inches of snow is
expected, with the potential for 4 to 6 across the Chautauqua Ridge
Friday through Saturday.
KEY MESSAGE 3...Light lake effect snow will develop Saturday and
persist through the weekend.
The core of the coldest air will move overhead Saturday with 850mb
temperatures between -25C and -29C. Northwest flow and lingering low-
level moisture will support lake effect snow showers south of Lake
Ontario, with the main focus across the Rochester Metro to the
Finger Lakes region Saturday through Saturday night. Moisture will
pull away and high pressure will build into the region from the
west. Snow showers will commence through Sunday. An additional few
inches of snow are possible where the most persistent band set up.
KEY MESSAGE 4...Dangerously cold temperatures and wind chill values
return for the weekend.
Confidence is increasing that dangerously cold temperatures and
wind chill values will return for the weekend. An arctic cold front
will move across the region Friday night. Cold air advection and
gusty winds will cause temperatures and, subsequently wind chills to
plummet into Saturday morning. Temperatures will struggle to get
through the single digits, and above 0F across the higher
terrain Saturday. Wind chill values may reach -25F or colder
late Friday night through Saturday across western NY. Wind
chills will be likely improve across the lower elevations
including the Buffalo Metro and Rochester Metro later Saturday
through Saturday night. Wind chill values may reach -30F east of
Lake Ontario Saturday through Sunday morning. For these
reasons, an Extreme Cold Watch was issued for the entire
forecast area with the increased risk of frostbite and
hypothermia this weekend.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Light lake effect snow across much of the area early this morning
will shift southeast of Lake Ontario and then south of the lake
through the morning hours. Within the light snow, MVFR VSBYs are
predominant, with some brief IFR possible at times. CIGs for most
areas (regardless of snow or not) are MVFR with some lowering
to/near IFR across the higher terrain. There may be some breaks in
the clouds across the terminals to VFR at times, with the best
potential for this at KART.
Light lake and upslope snow will linger south of Lake Ontario
today, but will scatter out by the late morning and early
afternoon. The best chance for light snow will be along most of
the south shore of Lake Ontario and for areas east of Rochester.
But all 4 TAF sites south of Lake Ontario will have the
potential for at least some snow early. Mainly higher end MVFR
and lower end VFR CIGs expected. Some higher terrain IFR will be
possible at times for areas south of Lake Ontario. East of Lake
Ontario with a northwest flow, more VFR conditions are expected
with less influence from the lake. Snow should become light
enough through the morning that any reductions in VSBYs early
will improve, but early VSBYs of lower end MVFR within the best
organized lake/upslope snow should improve through the morning.
Tonight, a mixture of MVFR/VFR CIGs expected through the first half
of the night, with the higher terrain mainly MVFR. Clouds will start
to fill in during the second half of the night with an approaching
system from the west. With this, widespread MVFR will is expected
for western terminals by daybreak. Some higher terrain spots south
of Buffalo will have CIGs approaching IFR by this time.
Outlook...
Friday through Friday night...Periods of IFR/LIFR in light to
moderate snow and blowing snow. Snow squalls and brief bursts of
1/4SM +SN possible Friday night along an arctic cold front.
Saturday through Sunday...Areas of IFR in lake effect snow showers
south of Lake Ontario.
Monday...VFR/MVFR with a chance of light snow showers.
&&
.MARINE...
The next period of windy conditions will develop Friday and continue
Friday night through Saturday as a strong arctic cold front crosses
the eastern Great Lakes, producing higher end Small Craft Advisory
conditions that peak Friday night through Saturday on Lake Ontario.
The airmass will be very cold, and will likely result in freezing
spray on Lake Ontario as well. Winds and waves will subside later
Sunday as high pressure builds into the lower Great Lakes.
Of note...most, if not all of the Lake Erie nearshore waters are now
ice covered. Waves have been omitted from the forecast.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Extreme Cold Watch from late Friday night through Sunday
morning for NYZ001>005-010>014-019>021-085.
Extreme Cold Watch from Saturday morning through Sunday
afternoon for NYZ006>008.
MARINE...None.
&&
DISCUSSION...HSK/SW
AVIATION...SW
MARINE...HitchcockHazardous weather outlook, Feb 5, 1:48 AM EST, 11 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 148 AM EST Thu Feb 5 2026 NYZ006>008-060700- Oswego-Jefferson-Lewis- 148 AM EST Thu Feb 5 2026 ...EXTREME COLD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Extreme Cold Watch. An arctic cold front will cross the region Friday through Friday night with widespread light snow and the potential for a few snow squalls. Light to moderate snow accumualations are expected. Much colder air will move back into the region late Friday night through Sunday, with dangerously cold wind chills likely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-010>014-019>021-085-060700- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 148 AM EST Thu Feb 5 2026 ...EXTREME COLD WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Extreme Cold Watch. An arctic cold front will cross the region Friday through Friday night with widespread light snow and the potential for a few snow squalls. Light to moderate snow accumualations are expected. Limited lake effect snow will persist south of Lake Ontario over the weekend with additional light snow accumulations. Much colder air will move back into the region late Friday night through Sunday, with dangerously cold wind chills likely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-060700- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 148 AM EST Thu Feb 5 2026 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-060700- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 148 AM EST Thu Feb 5 2026 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-060700- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 148 AM EST Thu Feb 5 2026 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-060700- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 148 AM EST Thu Feb 5 2026 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Feb 5, 8:02 AM EST, 5 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
802 AM EST Thu Feb 5 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow 2 WNW Hilton 43.30N 77.82W
02/05/2026 M2.0 Inch Monroe NY Trained Spotter
&&Local storm report, Feb 5, 9:22 AM EST, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
922 AM EST Thu Feb 5 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM Snow 4 NW Constantia 43.30N 76.06W
02/05/2026 M1.8 Inch Oswego NY Cocorahs
0700 AM Snow 2 WNW Hilton 43.30N 77.82W
02/05/2026 M2.0 Inch Monroe NY Trained Spotter
&&The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 1:01 AM EST | Extreme Cold Watch | BUF | Allegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 10 more | 24 hr |
| Feb 5, 12:44 PM EST | Winter Weather Advisory | BUF | Cattaraugus, Cayuga, Chautauqua, Erie, Genesee, Jefferson and 8 more | 3 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.